Hyperreactivity of pseudoxanthoma elasticum-affected dermis to vitamin D3

J Am Acad Dermatol. 2000 Apr;42(4):685-7.

Abstract

A 68-year-old woman with pseudoxanthoma elasticum (PXE) was treated with oral vitamin D(3). After 2 weeks, new papules developed on the pre-existing plaques. Biopsy specimens of a fresh papule showed more abundant calcium deposition than before therapy. Electron microscopy revealed electron-lucent areas, which suggested unusual mineralization. From these findings, we propose that in patients with PXE, certain cutaneous tissues are highly sensitive to vitamin D(3), resulting in microdeposition of calcium salts.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Calcium / metabolism
  • Cholecalciferol / adverse effects*
  • Cholecalciferol / therapeutic use
  • Female
  • Humans
  • Pseudoxanthoma Elasticum / drug therapy
  • Pseudoxanthoma Elasticum / pathology*
  • Skin / drug effects*
  • Skin / pathology

Substances

  • Cholecalciferol
  • Calcium